What is it?
- Antibiotic-associated diarrhoea describes frequent, watery bowel movements (diarrhea) that occur in response to medications used to treat bacterial infections (antibiotics).
- Most often, antibiotic-associated diarrhea is mild and clears up shortly after stopping the antibiotic. But in some cases, antibiotic-associated diarrhea leads to colitis, an inflammation of your colon, or a more serious form of colitis called pseudomembranous colitis. Both can cause abdominal pain, fever and bloody diarrhea.
- Mild antibiotic-associated diarrhoea may not require treatment.
Antibiotic-associated diarrhoea can cause signs and symptoms that range from mild to severe.
Common signs and symptoms
For most people, antibiotic-associated diarrhoea causes mild signs and symptoms, such as:
- Loose stools
- More frequent bowel movements
Antibiotic-associated diarrhoea is likely to begin about five to 10 days after starting antibiotic therapy. Sometimes, however, diarrhea and other symptoms may not appear for days or even weeks after you've finished antibiotic treatment.
More serious signs and symptoms
Some people experience a more serious form of antibiotic-associated diarrhoea. When the overgrowth of harmful bacteria is severe, you may have signs and symptoms of colitis or pseudomembranous colitis, such as:
- Frequent, watery diarrhea
- Abdominal pain and cramping
- Pus in your stool
- Bloody stools
Antibiotic-associated diarrhea occurs when antibacterial medications (antibiotics) upset the balance of good and bad bacteria in your gastrointestinal tract.
The antibiotics most likely to cause diarrhoea
Nearly all antibiotics can cause antibiotic-associated diarrhea, colitis or pseudomembranous colitis. The antibiotics most commonly linked to antibiotic-associated diarrhoea include:
- Cephalosporins, such as cefixime and cefpodoxime
- Penicillins, such as amoxicillin and ampicillin
- Quinolones, such as ciprofloxacin and levofloxacin
- Tetracyclines, such as doxycycline and minocycline
How antibiotics cause diarrhoea
Your digestive tract is a complex ecosystem that's home to millions of microorganisms (intestinal flora), including hundreds of species of bacteria. Many of these bacteria are beneficial, performing essential functions. But some of the bacteria that normally inhabit your intestinal tract are potentially dangerous. The bad bacteria are usually kept in check by beneficial bacteria unless the delicate balance between the two is disturbed by illness, medications or other factors.
Antibiotics can be especially disruptive to intestinal flora because they destroy beneficial bacteria along with harmful ones. Without enough "good" microorganisms, "bad" bacteria that are resistant to the antibiotic you received grow out of control, producing toxins that can damage the bowel wall and trigger inflammation.
Clostridium difficile causes most serious antibiotic-associated diarrhoea
The bacterium responsible for almost all cases of pseudomembranous colitis and many instances of severe antibiotic-associated diarrhea is C. difficile. Most people acquire a C. difficile infection during a stay in a hospital or nursing home after they've received antibiotics.
Antibiotic-associated diarrhea can occur in anyone who undergoes antibiotic therapy. But you're more likely to develop antibiotic-associated diarrhea if you:
- Previously experienced antibiotic-associated diarrhea while taking an antibiotic medication
- Are age 65 or older
- Have had surgery on your intestinal tract
- Have recently stayed in a hospital or nursing home
- Have a serious underlying illness affecting your intestines, such as colon cancer or inflammatory bowel disease
The most severe form of antibiotic-associated diarrhea, pseudomembranous colitis, can lead to life-threatening complications, including:
- Dehydration. Severe diarrhea can lead to excessive loss of fluids and electrolytes — essential substances such as sodium and potassium. Extreme fluid loss can cause serious complications. Signs and symptoms of dehydration include a very dry mouth, intense thirst, little or no urination, and extreme weakness.
- A hole in your bowel (bowel perforation). Extensive damage to the lining of your large intestine can lead to a perforation in the wall of your intestine.
- Toxic megacolon. In this condition, your colon becomes unable to expel gas and stool, causing it to become greatly distended (megacolon). Signs and symptoms of toxic megacolon include abdominal pain and swelling, fever, and weakness. Toxic megacolon is a serious complication that can lead to infection or a ruptured colon. Toxic megacolon requires aggressive treatment, usually with medications.
To diagnose antibiotic-associated diarrhoea your doctor may:
- Ask questions about your health history. Expect your doctor to ask about your medical history, including whether you've had recent hospitalizations or antibiotic treatments.
- Analyze a stool sample. If your symptoms are severe, you may be asked to provide samples of your stool. Stool samples can be tested in a laboratory to determine which bacteria are causing your antibiotic-associated diarrhea. This helps your doctor select the proper treatment.
Treatments and drugs
Treatment for antibiotic-associated diarrhea depends on the severity of your signs and symptoms.
Treatments to cope with mild antibiotic-associated diarrhoea
If you have mild diarrhea, your symptoms may clear up within a few days after your antibiotic treatment ends. In some cases your doctor may advise you to stop your antibiotic therapy until your diarrhea subsides. In the meantime, your doctor may recommend home care techniques to help you cope with diarrhea until it resolves on its own.
Treatment to fight bad bacteria in severe antibiotic-associated diarrhoea
If you experience colitis or pseudomembranous colitis, your doctor may recommend antibiotics to kill the bad bacteria causing your antibiotic-associated diarrhea. For many people, this antibiotic targeted at the bad bacteria will clear up signs and symptoms. For those with pseudomembranous colitis, diarrhea symptoms may return and require repeated treatment.
To cope with diarrhoea, try to:
- Drink plenty of fluids. Water is best, but fluids with added sodium and potassium (electrolytes) may be beneficial as well. Try drinking broth or watered down fruit juice. Avoid beverages that are high in sugar or contain alcohol or caffeine, such as coffee, tea and colas, which may aggravate your symptoms.
- Choose soft, easy-to-digest foods. These include applesauce, bananas and rice. Avoid high-fiber foods such as beans, nuts and vegetables. If you feel like your symptoms are improving, slowly add high-fiber foods back to your diet.
- Try eating several small meals, rather than a few large meals. Space meals throughout the day instead of eating two or three large ones.
- Avoid irritating foods. Stay away from spicy, fatty or fried foods and any other foods that make your symptoms worse.
- Ask about anti-diarrheal medications. In some cases of mild antibiotic-associated diarrhea, your doctor may recommend anti-diarrhea medications, such as loperamide (Imodium). But check with your doctor first before taking anti-diarrheal medications because they can interfere with your body's ability to eliminate toxins and lead to serious complications.
If you're interested in trying complementary and alternative treatments for antibiotic-associated diarrhea, discuss your options with your doctor. One option may be probiotics — concentrated supplements of beneficial bacteria. Probiotics are available in capsule or liquid form and are also added to some foods, such as certain brands of yogurt.
In theory, eating a probiotic product causes good bacteria to travel to your intestines to help boost the level of good bacteria in your digestive tract and help defeat the bad bacteria. But there's limited evidence to support the use of probiotics as a treatment for antibiotic-associated diarrhea. Probiotic products contain different strains of bacteria at varying doses. It's not clear which bacteria are most helpful or what doses are needed.
To help prevent antibiotic-associated diarrhoea, try to:
- Take antibiotics only when necessary. Limit your antibiotic use and don't use antibiotics unless you and your doctor feel they're absolutely necessary. For instance, antibiotics can treat bacterial infections, but they won't help viral infections, such as colds and flu.
- Ask caregivers to wash their hands. If you're hospitalized, ask each person you come in contact with to wash his or her hands before touching you. This may reduce the risk that you'll come in contact with C. difficile, the bacterium that can cause serious antibiotic-associated diarrhea.
- Tell your doctor if you've experienced antibiotic-associated diarrhea in the past. Having antibiotic-associated diarrhea once increases the chance that antibiotics may cause that same reaction again. Your doctor may select an antibiotic that is less likely to cause diarrhea.
- Consider probiotics if you've had antibiotic-associated diarrhea in the past. Probiotics are concentrated supplements of beneficial bacteria that you take in capsule or liquid form. Some yogurts and other foods also contain probiotics. Some evidence suggests that taking probiotics during antibiotic treatment may reduce the risk of diarrhea in people who've had antibiotic-associated diarrhea caused by C. difficile in the past. Some studies haven't found probiotics to be useful. Ask your doctor about whether probiotics could help you.